Lake Huron, 2020

Marine Thunderstorm Winds in Lake Huron, July 19, 2020

July 19, 2020 · NWS DTX · 4 events in 2 counties and zones

Thunderstorms moving through Saginaw Bay produced wind gusts near 50 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moving through Saginaw Bay produced wind gusts near 50 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 19, 5:04 AM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 19, 5:04 AM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
604 AM EDT Sun Jul 19 2020

.AVIATION...

Warm and moist air continues feeding into Southeast Michigan ahead
of an approaching cold front currently draped from the western UP
through Wisconsin. An organized line of convection is progressing
across northern Lower Michigan and may clip MBS this morning but is
generally expected to weaken with the minimum in the diurnal cycle
and less favorable instability/shear with southward extent. Remnant
outflow from the morning convection and the approaching cold front
may provide enough lift to trigger another round of storms this
afternoon, mainly PTK south. Any storms will move west to east at 35
kt and be capable of producing 40 to 50 kt gusts as well as brief
dips to IFR conditions. Will maintain the inherited tempo group and
monitor trends into the afternoon. Any convection will exit to the
east by this evening with lower clouds scattering out after the
front passes. Southwest winds today gust upwards of 25 kt this
afternoon, weakening and shifting to the west tonight.

For DTW...Window for convective development this afternoon remains
centered on 19Z to 21Z with any thunderstorms quickly progressing to
the east and exhibiting potential to produce gusts in excess of 40
kt.

.DTW THRESHOLD PROBABILITIES...

* Moderate for ceilings aob 5000 ft this afternoon.

* Moderate for thunderstorms 19-21Z.

&&

.PREV DISCUSSION...
Issued at 310 AM EDT Sun Jul 19 2020

DISCUSSION...

Southern expanse of height falls emanating from a pv anomaly now
noted cruising through western Ontario on pace to transit the great
lakes over the next 24 hours. Upstream convection evolving as
expected thus far across Wisconsin, as a zone of large scale ascent
fixated along an advancing cold front engages the extensive
reservoir of instability residing across this corridor. A gradually
moistening low level profile beneath the resident stout capping
inversion characterizes conditions within the pre-frontal
environment locally early this morning. This advective process may
offer some widely scattered showers yet this morning, but degree of
stability held within this thermodynamic profile necessitates
realizing greater forced ascent. First meaningful window centers on
the late morning period, convective potential clearly dictated by
the downstream behavior of the ongoing upstream convective complex.
Potential does exist for this complex to carry some meaningful
residence into northern lower MI given the underlying low level
instability, but with a tendency to decay with time as updrafts
outpace the greater forcing coincident with the diurnal minimum.
Greatest potential for showers and thunderstorms will exist across
the Saginaw Valley during this time.

Low level convergence manifesting from some combination of a
south/southeast propagating outflow boundary from the morning MCS
and the inbound cold front will provide as a secondary window for
convective development this afternoon - particularly from the M-59
corridor southward. Mixed signal across the model spectrum on the
prospects, owing to differing timing of the frontal passage in
relation to pace of boundary layer destabilization. A small window
offered for solutions carrying a slightly slower frontal passage
/18-21z/. Certainly a conditional severe risk given uncertainty on
development, but one that presents a damaging wind gust risk as
moderate instability and sufficient deep layer shear could quickly
organize cells should updrafts manage to nose through the cap.

Magnitude of heat during this recent stretch will prove greatest
today. While late day convection could certainly muddle the diurnal
temperature curve for some locations, outgoing forecast will
continue to call for heat indices of lower to middle 90s from Flint
north and 95 to 100 degrees for points south. A heat advisory now in
place to highlight the heat related risks for southern sections
through early evening.

A notable period of post-frontal dry air advection commences late
evening and overnight. This process will offer increasing deep layer
stability lasting into the Monday period. A secondary cold front
tracking through during the daylight period arrives will little more
than perhaps some increase in cloud cover. A typical looking summer
day - highs generally mid 80s with more manageable humidity levels.
Dry and stable conditions appear to hold through Tuesday, thanks to
existing low level anticyclonic flow. Shortwave energy tracking
through the mean westerly flow will bring the next chance for
showers and thunderstorms within Tuesday night/Wednesday time
window.

MARINE...

Southwest winds of 10 to 20 knots will persist into tomorrow, ahead
of a cold front. Could even be a few brief gusts approaching 25
knots over Saginaw Bay. However, warm airmass will limit mixing
depths over the waters. In addition, possible showers and strong to
severe thunderstorms may also disrupt the gradient winds during the
day. Winds speeds will be much higher in and near thunderstorms
however. Northwest winds behind the front Sunday night into Monday
look to remain light, around 15 knots. Light and variable winds will
follow on Tuesday as weak high pressure builds back into the region,
with winds only around 10 knots on Wednesday and Thursday as well.

HYDROLOGY...

A weakening thunderstorm complex is expected to move across
Southeast Michigan early Sunday. Rainfall amounts approaching a half
are possible across the Saginaw Valley with lesser amounts south and
east. Additional scattered thunderstorms are expected to develop
along a cold front on Sunday. The greatest chances will be across
the Metro Detroit area south to the Ohio border. Any thunderstorm
will be capable of producing rainfall amounts in excess of an inch.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory from 11 AM this morning to 7 PM EDT this evening for
     MIZ063-068>070-075-076-082-083.

Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...Small Craft Advisory from 1 PM this afternoon to 8 PM EDT this
     evening for LEZ444.

&&

AVIATION.....TF
DISCUSSION...MR
MARINE.......SF
HYDROLOGY....MANN

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 19, 2:31 AM EST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
331 AM EDT Sun Jul 19 2020

MIZ063-068>070-075-076-082-083-200745-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
331 AM EDT Sun Jul 19 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today. The potential exists for
storms to become severe, mainly between 2 and 6 pm. Storms will be
capable of producing damaging wind gusts to 60 mph. Locally heavy
rainfall will also be possible within the strongest and most
persistent storms. Storm motion is west to east at 40 mph.

A heat advisory is in effect today. Refer to that latest message for
details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ047>049-053>055-060>062-200745-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
331 AM EDT Sun Jul 19 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today. An isolated severe storm is
possible, capable of producing damaging wind gusts to 60 mph. Locally
heavy rainfall will also be possible within the strongest and most
persistent storms. Storm motion is west to east at 40 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-200745-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
331 AM EDT Sun Jul 19 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today. The potential exists for
storms to become severe, mainly between 2 and 6 pm. Storms will be
capable of producing damaging wind gusts to 50 knots. Locally heavy
rainfall will also be possible within the strongest and most
persistent storms. Storm motion is west to east at 35 knots.

A heat advisory is in effect today. Refer to that latest message for
details.

A small craft advisory is in effect for the Michigan water of lake
Erie this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MR

The radar

The NCL Michigan radar (KAPX), 136 km away, was scanning. The volume nearest the first event began at 12:22 UTC.

Open the radar archive at this moment

Event by event

4 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
July 19, 7:20 AM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
Measured
49 kt (56 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.020, -83.540

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
July 19, 7:30 AM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, 1 mi NW of Caseville
Measured
39 kt (45 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.940, -83.284

Marine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
July 19, 7:40 AM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, Saginaw Bay Light
Measured
37 kt (43 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.810, -83.720

Marine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
July 19, 8:10 AM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, Saginaw Bay Light
Measured
36 kt (41 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.810, -83.720

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2020Every state in 2020This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903744, 903746, 903747, 903748.